Procainamide-induced lupus is a well-recognized syndrome, but the events leading up to clinical symptoms are obscure. In the present study, serologic changes in a 69-year-old man were monitored during his treatment with procainamide and after discontinuation of procainamide because of symptoms of drug-induced lupus. Antihistone antibodies of unique specificity and in vivo complement activation were detected after one year of procainamide therapy during a period prior to development of significant clinical symptoms. Antihistone antibodies and complement activation substantially increased during a full-blown episode of lupus-like symptoms. Progressive return to normal laboratory findings occurred after procainamide was discontinued. The antihistone/complement profile may be useful in the diagnosis of drug-induced lupus and warn of impending clinical deterioration in patients with minimal symptoms.